Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 18, 2004, 1:02 AM EDT for Warren County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 1:02 AM EDT (05:02 UTC)
- Expired
- Jul 18, 2004, 7:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 180503 FFWCTP PAC123-181100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 102 AM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 700 AM EDT. * AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL. SLOW MOVING HEAVY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA...ESPECIALLY IN WESTERN WARREN COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND NEAR COLUMBUS...GRAND VALLEY AND TIDIOUTE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT LAT...LON 4199 7895 4163 7898 4163 7959 4200 7961 $$ JV
2 follow-up statements
000 WGUS71 KCTP 180837 FFSCTP PAC123-181130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 AM EDT SUN JUL 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WARREN COUNTY UNTIL 700 AM EDT... AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE HEAVY RAIN THAT HAD FALLEN OVER WESTERN WARREN COUNTY HAS TAPERED OFF TO ONLY LIGHT SHOWERS. ACCORDING TO RADAR RAINFALL ESTIMATES...UP TO THREE INCHES OF RAIN HAS FALLEN OVER THE WESTERN EDGE OF THE COUNTY OVERNIGHT. LOCAL LAW ENFORCEMENT OFFICIALS RECENTLY REPORTED THAT THEY KNEW OF NO CURRENT FLOODING PROBLEMS. EVEN THOUGH THE RAIN HAS TAPERED OFF...IT IS STILL POSSIBLE THAT THE HEAVY RAIN EARLIER IS FILLING AREA CREEKS AND STREAMS AND CAUSING THEM TO GO OUT OF THEIR BANKS. IN A FLASH FLOOD...SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ DANGELO
000 WGUS71 KCTP 181051 FFSCTP PAC123-181100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 650 AM EDT SUN JUL 18 2004 ...THE FLASH FLOOD WARNING WHICH IS IN EFFECT FOR WARREN COUNTY WILL BE ALLOWED TO EXPIRE AT 7 AM EDT... LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED NO FLOODING PROBLEMS DUE TO THE HEAVY RAIN THAT FELL EARLY THIS MORNING OVER EXTREME WESTERN WARREN COUNTY...AND THE HEAVY RAIN ENDED A FEW HOURS AGO. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 7 AM. EVEN THOUGH NO REPORTS OF FLOODING HAVE BEEN RECEIVED...STREAMS AND CREEKS MAY BE RUNNING HIGH...AND SOME ROADWAYS MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ DANGELO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:23 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 17, 9:23 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 923 PM EDT SAT JUL 17 2004 .SHORT TERM (REST OF TONIGHT THROUGH SUNDAY NIGHT)... ONE SIGNIFICANT SHORT WAVE CURRENTLY ROTATING NE ACROSS PENN IN ADVANCE OF THE PRIMARY CLOSED UPPER LOW OVER OHIO. A SECOND POTENT SHORT WAVE WILL BE RIDING NWD ALONG THE APPALACHIAN MTN CHAIN LATE SUNDAY MORNING AND AFTERNOON. THIS SECOND WAVE WILL BRING THE MOST WIDESPREAD AND HEAVIEST RAIN ACROSS OUR CWA WITH A SOLID 1.0-1.5 FALLING FROM EARLY SUNDAY MORNING THROUGH LATE AFTERNOON AS THE NOSE OF A 30 KT SERLY 850MB JET SWEEPS NORTH ACROSS THE REGION. WEAKLY UNSTABLE BOUNDARY LAYER WITH LI/S OF 1- TO -2 WILL SUPPORT SOME ELEVATED CONVECTION (TSRA)...ESPECIALLY ACROSS THE SUSQ VALLEY...AND SW MTNS WHERE MID LVLS WILL BE RELATIVELY COOLER CLOSE TO THE 700-500MB CLOSED LOW. WILL REISSUE THE SPECIAL WEATHER STATEMENT WHICH DESCRIBES THE TIMING AND AMOUNT OF RAIN WE EXPECT DURING SUNDAY...ALONG WITH THE LIKELIHOOD OF THE RAIN ONLY CAUSING MINOR FLOODING PROBLEMS ALONG STREAMS AND THROUGH POOR DRAINAGE AREAS. MARFC GUIDANCE WITH AN AVERAGE OF 1.75 RAISES SEVERAL POINTS ON THE LARGER CREEKS IN THE LOWER SUSQ VALLEY TO AROUND CAUTION STAGE...BUT NO POINTS NEAR FLOOD. ITS NOT UNLIKELY TO SEE SOME 2-2.5 INCH AMOUNTS...BUT THIS IS STILL WITHIN 6-12 HOUR FLASH FLOOD GUIDANCE FOR PRACTICALLY THE ENTIRE AREA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 220 PM EDT SAT JUL 17 2004 SYNOPSIS... SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND SEASONABLY COOL CONDITIONS. AVIATION...(18Z-18Z) DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED THUNDERSTORMS WITH RA/+RA. VFR SAT AFTN WITH -SHRA SPREADING NE FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER DARK. SHORT TERM (TONIGHT)... RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS. ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST CENTRAL PA SUNDAY MORNING. LONG TERM (SUNDAY THROUGH SATURDAY)... SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5 TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN SEABOARD. THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW NORMAL TEMPERATURES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS FOR THE ENTIRE CWA FOR WIDESPREAD 1-2 INCH RAINFALL ON SUNDAY. && SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Jul 17, 3:46 AM EDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 AM EDT SAT JUL 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171939- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 346 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL. HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO LOCAL MINOR FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DANGELO
In the hours before
Special weather statement, Jul 17, 9:20 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 920 PM EDT SAT JUL 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181500- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 920 PM EDT SAT JUL 17 2004 ...A WET SUNDAY IS ON TAP FOR CENTRAL PENNSYLVANIA... AN UNUSUALLY DEEP AND SLOW MOVING SUMMER STORM SYSTEM WILL APPROACH PENNSYLVANIA OVERNIGHT AND SUNDAY. RAIN FROM THIS WEATHER SYSTEM WILL OVERSPREAD MOST OF CENTRAL PENNSYLVANIA OVERNIGHT AND THE REST OF EAST CENTRAL PENNSYLVANIA SUNDAY MORNING. THE RAIN COULD BE HEAVY AT TIMES DURING THE DAY...AND MANY AREAS SHOULD RECEIVE BETWEEN ONE AND TWO INCHES OF RAIN BY LATE SUNDAY EVENING. AT THE CURRENT TIME...SIGNIFICANT FLOODING IS NOT EXPECTED. HOWEVER...PONDING OF WATER ON AREA ROADWAYS WILL BE LIKELY SUNDAY AFTERNOON IN SOME OF THE HEAVIER DOWNPOURS. OTHER MINOR FLOODING OF SMALL STREAMS AND CREEKS COULD ALSO OCCUR...BUT AGAIN SIGNIFICANT FLOODING IS NOT EXPECTED. THE HEAVIEST RAIN SHOULD BE OVER BY LATE SUNDAY EVENING...BUT SHOWERS WILL REMAIN IN THE FORECAST SUNDAY NIGHT AND MONDAY AS THE SYSTEM SLOWLY MOVES NORTH OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JUNG/LAMBERT
Local storm report, Jul 17, 10:45 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL KNOXVILLE 41.96N 77.44W
07/17/2004 0.75 INCH TIOGA PA EMERGENCY MNGR
0845 PM FLASH FLOOD ELKLAND 41.99N 77.31W
07/17/2004 TIOGA PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED AND STREAMS OUT OF THEIR BANKS. TWO
HOMES HAD A PARTIAL BASEMENT COLLAPSE DUE TO FLOODING.
&&
LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:15 PM EDT | Flash Flood Warning | CTP | Tioga | 6 hr |
| Jul 18, 7:00 PM EDT | Flash Flood Warning | CTP | Somerset | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.